SMILE

Stochastic Models for the Inference of Life Evolution

Time Reversal Dualities for some Random Forests

Dávila Felipe, M., Lambert, A.

ALEA Latin American Journal of Probability and Mathematical Statistics

2015

We consider a random forest \$$\mathcal{F}^*\$$, defined as a sequence of i.i.d. birth-death (BD) trees, each started at time 0 from a single ancestor, stopped at the first tree having survived up to a fixed time \$$T\$$. We denote by \$$\left(\xi^*_t, 0\leq t \leq T \right)\$$ the population size process associated to this forest, and we prove that if the BD trees are supercritical, then the time-reversed process \$$\left(\xi^*_{T-t}, 0 \leq t \leq T\right)\$$, has the same distribution as \$$\left(\widetilde\xi^*_t, 0 \leq t \leq T\right)\$$, the corresponding population size process of an equally defined forest \$$\widetilde{\mathcal{F}}^*\$$, but where the underlying BD trees are subcritical, obtained by swapping birth and death rates or equivalently, conditioning on ultimate extinction. We generalize this result to splitting trees (i.e. life durations of individuals are not necessarily exponential), provided that the i.i.d. lifetimes of the ancestors have a specific explicit distribution, different from that of their descendants. The results are based on an identity between the contour of these random forests truncated up to \$$T\$$ and the duality property of L\'evy processes. This identity allows us to also derive other useful properties such as the distribution of the population size process conditional on the reconstructed tree of individuals alive at \$$T\$$, which has potential applications in epidemiology.

Bibtex

@article{davila_felipe_miraine_time_2015,
Author = {{Dávila Felipe, Miraine} and {Lambert, Amaury}},
Title = {Time {Reversal} {Dualities} for some {Random}
{Forests}},
Journal = {ALEA Latin American Journal of Probability and
Mathematical Statistics},
Volume = {12},
Number = {1},
Pages = {399--426},
abstract = {We consider a random forest
\$\mathcal{F}^*\$, defined as a sequence
of i.i.d. birth-death (BD) trees, each started at time
0 from a single ancestor, stopped at the first tree
having survived up to a fixed time \$T\$. We denote by
\$\left(\xi^*_t, 0\leq t \leq T \right)\$
the population size process associated to this forest,
and we prove that if the BD trees are supercritical,
then the time-reversed process
\$\left(\xi^*_{T-t}, 0 \leq t \leq T\right)\$, has the same distribution as
\$\left(\widetilde\xi^*_t, 0 \leq t \leq T\right)\$,
the corresponding population
size process of an equally defined forest
\$\widetilde{\mathcal{F}}^*\$,
but where the underlying BD trees are subcritical,
obtained by swapping birth and death rates or
equivalently, conditioning on ultimate extinction. We
generalize this result to splitting trees (i.e. life
durations of individuals are not necessarily
exponential), provided that the i.i.d. lifetimes of the
ancestors have a specific explicit distribution,
different from that of their descendants. The results
are based on an identity between the contour of these
random forests truncated up to \$T\$ and the duality
property of L\'evy processes. This identity allows us
to also derive other useful properties such as the
distribution of the population size process conditional
on the reconstructed tree of individuals alive at
\$T\$, which has potential applications in
epidemiology.},
url = {http://alea.impa.br/articles/v12/12-16.pdf},
year = 2015
}